We present a case of a 75-year-old man who was admitted to an Australian tertiary emergency department with severe hypotension, wheeze, widespread urticarial rash and diarrhoea. On arrival to the emergency department following initial resuscitation by ambulance staff, he was admitted to the intensive care unit with a presumptive diagnosis of gastroenteritis. This diagnosis was later revised following the availability of tryptase levels and clarification of his presenting circumstances, which established a clear temporal relationship between his anaphylactoid symptoms and the oral ingestion of Chlorella vulgaris supplements. While there are a few case studies describing allergic/anaphylactic reactions to several other species of Chlorella, this appears to be the first reported case of anaphylaxis to C. vulgaris.
- complementary medicine
- unwanted effects / adverse reactions
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
Contributors JHA, PRR and AJT conceived and designed the case study, were part of the treating team and contributed to the manuscript preparation. JHA and PRR were primarily responsible for manuscript preparation.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Patient consent for publication Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.